Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 6, NWS Hanford, CA

January 4, 1997Fresno County, Madera County, California

NWS Hanford, CA issued this flash flood warning at Jan 4, 1997, 5:08 AM PST for Fresno County, Madera County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 1997, 5:08 AM PST (13:08 UTC)
Expired
Jan 4, 1997, 11:15 AM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Whole counties

Counties Fresno County, CA, Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 75 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 1.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 041307
FFWFAT
CAC019-039-041900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY HANFORD CA
508 AM PST SAT JAN 4 1997
 
THE NATIONAL WEATHER SERVICE IN SAN JOAQUIN VALLEY HANFORD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  CALIFORNIA
 
   ...NORTHERN FRESNO COUNTY...WESTERN MADERA COUNTY
 
AN ADDITIONAL BREAK IN THE SAN JAOQUIN RIVER LEVEE...ABOUT 15 MILES WEST
OF FRESNO...HAS BEEN OBSERVED ON THE NORTH SIDE IN MADERA COUNTY. THERE
IS ALSO AS MANY AS THREE BREAKS ON THE FRESNO COUNTY SIDE. WESTERN
MADERA COUNTY HAS BEEN ADDED TO THE ORIGNAL FLASH FLOOD WARNING. THE
FLASH FLOOD WATERS ALSO MAY THREATEN THE TOWN OF MENDOTA AND THE
MENDOTA DAM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THIS LOCATION OF THE SAN
JOAQUIN RIVER. WITH THE EXCESSIVE WATER FLOWING DOWN THE XRIVER IT IS
POSSIBLE THAT FURTHER BREACHES IN THE LEVEE SYSTEM CAN OCCUR.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:09 AM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 4, 3:09 AM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION  ...CORRECTED...
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
230 AM PST SAT JAN 4 1997

FA UNDR FLAT RDG ATTM WITH THN CI PASSING OVRHD FM WKNG SYS IN
ERN PAC. YNP FOLKS SAY MERCED RIVER NOW BLO FLOOD WRNG STAGE.
FREEZING LVLS DN TO NR NRML FOR THIS TIME OF YEAR...FINALLY. WL
TERMINATE SML RIVER/STREAM FLD WRNG FOR ZN 22. SJV AND MERCED
RIVERS STILL OVERFULL AND FLD WRNG RMNS IN EFFECT FOR THESE TWO
RIVERS...PER RFC. STILL HV MOD WNDS IN LWR LVLS IN SJV BUT THAT
HAS NOT PREVENTED PTCHY FG FM FRMG THIS AM. HWVR...SHLD HV TOO MANY
CLDS OVRHD TONIGHT/SUN MORN FOR DENSE FG. HV ADD CHC OF PCPN TO FCST
FOR BOTH VLY AND MTNS SUN AND THAT MAINLY SUN MORN. NGM AND ETA
DIFFER GREATLY SUN...NGM SAYS WHAT RAIN (OR CLDS FOR THAT MATTER)
AND ETA GIVES MEASURABLE PCPN. AVN INBTWN BUT CLOSER TO ETA. MRF HAS
HI POPS FOR RGN SUN. TEMPS ARE TO BE NRML FOR THIS UPCOMING SYS AND
COMBINED WITH RELATIVELY WK DYNAMICS...PCPN TO BE LIGHT AND SNO LVL
FM 5-6K FT...NEITHER OF WHICH WL ADD TO PRESENT RUNOFF PROBS.
EXTENDED PD...RDG BLDS OFF CST FOR DRY NW FLO OVR RGN. CONDS WL BE
RIPE FOR PERSISTANT TULE FG BEGG TUE MORN AND CONT THRU FRI WITH
FAIR SKIES IN MTNS AND DESERTS.

.HNX...TDA...FLW...SAN JOAQUIN AND MERCED RIVERS...ZN20.

FAT BC 055/039 050/035 050 98012
BFL BC 056/040 051/035 051 98002
YNP BC 046/032 041/028 038 98024

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:37 AM PSTFlash Flood WarningHNXFresno6 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.